Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2016, 6:21 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2016, 6:21 PM EDT (22:21 UTC)
- Expired
- May 10, 2016, 7:04 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:45 PM EDT | HAIL 1 | 1 Ne Boonsboro, VA | QUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB |
| May 10, 6:56 PM EDT | HAIL 0.25 | 5 Nne Lynchburg City, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS51 KRNK 102221
SVRRNK
VAC009-019-680-102315-
/O.NEW.KRNK.SV.W.0057.160510T2221Z-160510T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN AMHERST COUNTY IN VIRGINIA...
THE CITY OF LYNCHBURG IN VIRGINIA...
NORTHEASTERN BEDFORD COUNTY IN VIRGINIA...
* UNTIL 715 PM EDT
* AT 620 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN
SEDALIA AND BOONSBORO...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
FOREST...
BIG ISLAND...
BOONSBORO...
AND COLEMAN FALLS.
THIS INCLUDES LIBERTY UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3739 7908 3737 7912 3738 7913 3734 7918
3734 7920 3733 7921 3735 7925 3736 7926
3735 7942 3753 7946 3759 7914 3740 7908
TIME...MOT...LOC 2220Z 260DEG 19KT 3746 7934
HAIL...1.00IN
WIND...60MPH
$$
RAB2 follow-up statements
469
WWUS51 KRNK 102241
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT TUE MAY 10 2016
VAC009-019-680-102315-
/O.CON.KRNK.SV.W.0057.000000T0000Z-160510T2315Z/
AMHERST VA-CITY OF LYNCHBURG VA-BEDFORD VA-
641 PM EDT TUE MAY 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN AMHERST AND NORTHEASTERN BEDFORD COUNTIES AND THE
CITY OF LYNCHBURG...
AT 641 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOONSBORO...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BOONSBORO...
MADISON HEIGHTS...
COLEMAN FALLS...
AND ELON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3738 7910 3738 7915 3740 7926 3743 7933
3751 7933 3756 7913 3740 7908 3739 7908
TIME...MOT...LOC 2241Z 260DEG 19KT 3748 7920
HAIL...1.00IN
WIND...60MPH
$$
RAB306
WWUS51 KRNK 102304
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE MAY 10 2016
VAC009-019-680-102313-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-160510T2315Z/
AMHERST VA-CITY OF LYNCHBURG VA-BEDFORD VA-
704 PM EDT TUE MAY 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AMHERST AND
NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH LOCALLY HEAVY RAINFALL.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3738 7910 3738 7915 3740 7926 3743 7933
3751 7933 3756 7913 3740 7908 3739 7908
TIME...MOT...LOC 2300Z 260DEG 19KT 3750 7905
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:12 PM EDT, 9 minutes earlier.
Area forecast discussion, May 10, 6:12 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 612 PM EDT TUE MAY 10 2016 .SYNOPSIS... A STATIONARY FRONT REMAINS DRAPED OVER THE MID ATLANTIC. THIS BOUNDARY WILL CONTINUE TO SPARK CHANCES OF SHOWERS AND THUNDERSTORMS FOR TONIGHT THROUGH THURSDAY. A COLD FRONT SHOULD CROSS OVERHEAD BY FRIDAY. COOLER AIR SHOULD FOLLOW FOR THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 612 PM EDT TUESDAY... MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES...SHAPING TOWARDS THE SFC OBS AND LAV GUIDANCE FOR THIS EVENING INTO TONIGHT. FOR EARLY THIS EVENING INTO TONIGHT...BLENDED IN HRRR WHICH CAPTURED THE CONVECTION ALONG BLUE RIDGE MOUNTAINS. DECIDED TO HOLD ON TO SCATTERED POPS TONIGHT...WITH A STATIONARY FRONT OVER THE REGION. WILL WAIT AND SEE IF A BAND OF CONVECTION APPROACHES FROM THE WEST LATE AS SUGGESTED BY HRRR AND RNK WRFARW AFTER 08Z. THE HIRESW-ARW EAST MODEL WEAKENS CONVECTION BEFORE ITS ARRIVAL LATE TONIGHT FOR THE WESTERN MOUNTAINS. MORE CHANGES LATER THIS EVENING... AS OF 345 PM EDT TUESDAY... A SIGNIFICANT TEMPERATURE GRADIENT EXISTS BETWEEN LYNCHBURG AND THE REST OF OUR COUNTY WARNING AREA. CLOUDS ARE STILL HOLDING AT LYNCHBURG WITH TEMPERATURES IN THE LOWER 60S, BUT THE CLOUDS COULD CLEAR IN THE NEXT COUPLE HOURS. MEANWHILE, SUNSHINE HAS EMERGED TO SEND TEMPERATURES INTO THE LOWER 70S TO THE LOWER 80S. THIS HEATING HAS DESTABILIZED THE ATMOSPHERE WHERE OVER 1,000 J/KG OF CAPE IS AVAILABLE ACROSS THE NEW RIVER VALLEY AND THE PIEDMONT ALONG THE VA/NC BORDER. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP LATER IN THE AFTERNOON TO EVENING HOURS. WITH A STATIONARY FRONT STILL OVER THE REGION AND THIS AFOREMENTIONED TEMPERATURE GRADIENT IN PLACE, THERE COULD BE A FEW STRONG STORMS AS A SHORTWAVE TROUGH ADVANCES OVERHEAD THIS EVENING. ALTHOUGH CONVECTION SHOULD WANE TOWARD MIDNIGHT TONIGHT, SOME SHOWERS COULD LINGER THROUGHOUT THE NIGHT. IT IS POSSIBLE FOR A LITTLE PATCHY FOG AND LOW CLOUDS DUE TO THE RECENT RAINFALL AND THE MOIST GROUND. ANOTHER ROUND OF SHOWERS COULD ARRIVE DURING WEDNESDAY MORNING FROM THE REMNANTS OF UPSTREAM CONVECTION THAT ORIGINATED EARLIER. LOW TEMPERATURES WERE KEPT ON THE WARMER SIDE OF GUIDANCE DUE TO EXTENSIVE CLOUD COVER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD DEVELOP BY THE AFTERNOON, BUT IT WILL GREATLY DEPEND ON HOW QUICKLY THE CLOUDS CLEAR TO INCREASE THE INSTABILITY. WITH THE STATIONARY FRONT STILL OVERHEAD, THERE IS STILL A MARGINAL RISK OF SEVERE WEATHER ON WEDNESDAY. HIGHS WERE KEPT ON THE COOLER SIDE OF GUIDANCE WITH UPPER 60S TO THE UPPER 70S EXPECTED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EDT TUESDAY... THE UPPER PATTERN WILL REMAIN PROGRESSIVE AS IT TRANSITIONS TO AN EASTERN TROF THROUGH THE END OF THE WEEK...KEEPING OUR WEATHER QUITE UNSETTLED THROUGH THE PERIOD. A FRONTAL BOUNDARY WILL BE MEANDERING BACK AND FORTH ACROSS THE REGION WITH WAVES OF LOW PRESSURE RIPPLING ALONG AS THE MAIN PARENT LOWS CONTINUE TO TRACK NORTH THROUGH THE MISSISSIPPI VALLEY. THIS WILL KEEP WARM AND UNSTABLE AIR OVER THE AREA WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY THE DIGGING UPPER TROF WILL DRIVE LOW PRESSURE AT THE SURFACE THROUGH EASTERN CANADA AND SWING A TRAILING COLD FRONT THROUGH THE APPALACHIANS AND CENTRAL MID ATLANTIC REGION AND USHER IN MUCH COLDER AIR FOR THE WEEKEND ON GUSTY NORTHWEST WINDS. SHOWERS WILL REMAIN POSSIBLE ON SATURDAY AS MODEST MID LEVEL LAPSE RATES COMBINE WITH A SHORT WAVE ROTATING THROUGH THE UPPER FLOW. THIS PATTERN IS NOT DECLARING ANY DEFINITIVE SCENARIO FOR SEVERE WEATHER IN OUR REGION BUT WITH AMPLE INSTABILITY SPECIFIC DETAILS WILL BE EVALUATED DAILY ALONG WITH THE PROSPECT OF ANY LOCAL HYDRO ISSUES ARISING FROM LOCALLY HEAVY RAIN WITH PWATS WELL OVER ONE INCH. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT TUESDAY... THE UPPER LEVEL PATTERN WILL REMAIN PROGRESSIVE AS IT BECOMES QUASI ZONAL THROUGH EARLY NEXT WEEK. SUNDAY LOOKS TO BE MOSTLY DRY WITH HIGH PRESSURE AT THE SURFACE...BUT A FRONTAL BOUNDARY WILL ONCE AGAIN SAG INTO THE REGION FROM THE NORTH AND LINGER THROUGH THE EARLY PART OF NEXT WEEK. THIS LOOKS TO KEEP A CHANCE FOR SOME SHOWERS IN OUR FORECAST FOR SUNDAY NIGHT THROUGH MONDAY...WITH A BETTER CHANCE FOR PRECIPITATION BY TUESDAY AS DEVELOPING LOW PRESSURE MOVES OUT OF THE LOWER MISSISSIPPI VALLEY. TEMPERATURES LOOK TO REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... AS OF 145 PM EDT TUESDAY... CLOUDS ARE SLOWLY ERODING WEST TO EAST ACROSS THE REGION, BUT KROA AND KLYH STILL REMAIN WITH A MVFR CEILING AT THIS HOUR. THOSE SHOULD LIFT TO VFR IN THE NEXT HOUR OR TWO. THE MAIN AVIATION THREAT THIS AFTERNOON IS THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS. CONFIDENCE IS STILL NOT HIGH ENOUGH TO PINPOINT EXACTLY WHERE ANY CONVECTION WILL FIRE. IT SEEMS THAT AREAS ALONG KBLF/KLWB/KBCB MAY BE WHERE ANY DEVELOPMENT OCCURS FIRST. VCTS REMAINS IN ALL TAF SITES, BUT THE BEST CHANCE OF THUNDER APPEARS TO BE LATER THIS EVENING DURING THE 4 PM TO 8 PM WINDOW. ANY CONVECTIVE ACTIVITY SHOULD SUBSIDE TOWARD MIDNIGHT TONIGHT, WHILE SCATTERED SHOWERS MAY LINGER SEVERAL HOURS LONGER. THE WET GROUND AND RECENT RAINFALL COULD ALLOW SOME MVFR/IFR FOG TO FORM AFTER MIDNIGHT, BUT THERE WILL BE PLENTY OF CLOUD COVER ALOFT THAT MAY KEEP THE VISIBILITIES FROM DROPPING LOWER. HOWEVER, THERE IS ALSO THE POSSIBILITY OF IFR CEILINGS DEVELOPING TOWARD EARLY WEDNESDAY MORNING. CONFIDENCE IS HIGHEST AT KLYH FOR THE LOWER CEILINGS TO MATERIALIZE. MORE SCATTERED SHOWERS MAY REACH KBLF/KLWB/KBCB/KROA LATER IN THE MORNING FROM ANY REMNANTS OF UPSTREAM CONVECTION THAT ORIGINATED EARLIER. EXTENDED DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME MORE WIDESPREAD DURING THE REMAINDER OF THIS WEEK. IN ADDITION, THERE COULD STILL BE PATCHY FOG AND MVFR/IFR CEILINGS DURING THE MORNING HOURS EACH DAY. A COLD FRONT IS EXPECTED TO CROSS OVERHEAD BY FRIDAY, SO ANY SIGNIFICANT CLEARING AT KLYH/KDAN TO VFR SHOULD TAKE PLACE LATER THIS WEEKEND WHEN A COOLER AIR MASS ARRIVES. SOME MVFR CEILINGS COULD LINGER INTO SATURDAY THROUGH THE MOUNTAINS. HIGH PRESSURE SHOULD BRING BETTER FLYING WEATHER THROUGHOUT THE REGION DURING SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PW NEAR TERM...KK/PW SHORT TERM...MBS LONG TERM...MBS AVIATION...PW
Hazardous weather outlook, May 10, 5:45 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 545 AM EDT TUE MAY 10 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-110945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 545 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG WINDS OR HAIL. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF KENTUCKY AND TENNESSEE THIS AFTERNOON. THESE STORMS WILL THEN MOVE EAST INTO THE CENTRAL APPALACHIANS THIS EVENING. THE GREATEST THREAT TO OUR REGION WOULD BE BETWEEN 6PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 10, 4:14 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT TUE MAY 10 2016
VAZ018-022-023-102100-
CRAIG-ROANOKE-BOTETOURT-
414 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE...CITY OF ROANOKE AND SOUTHWESTERN
BOTETOURT COUNTIES...
AT 413 PM EDT...A STRONG THUNDERSTORM WAS OVER ABBOTT...MOVING EAST
AT 25 MPH.
PEA-SIZED HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM NEAR
CATAWBA. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND CATAWBA.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3747 7982 3726 7986 3729 8024 3731 8026
3744 8025
TIME...MOT...LOC 2013Z 259DEG 23KT 3740 8015
RABSpecial weather statement, May 10, 4:41 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT TUE MAY 10 2016 VAZ019-020-102130- BATH-ALLEGHANY- 441 PM EDT TUE MAY 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BATH...CITY OF COVINGTON AND CENTRAL ALLEGHANY COUNTIES THROUGH 530 PM EDT... AT 440 PM EDT...A STRONG THUNDERSTORM WAS OVER CALLAGHAN...MOVING NORTHEAST AT 25 MPH. PEA-SIZED HAIL IS LIKELY WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. LOCATIONS IMPACTED INCLUDE... COVINGTON... CLIFTON FORGE... HOT SPRINGS... WARM SPRINGS... AND CALLAGHAN. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3769 7998 3775 8020 3813 7989 3800 7963 TIME...MOT...LOC 2040Z 199DEG 20KT 3780 8007 RAB
Special weather statement, May 10, 5:06 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT TUE MAY 10 2016 VAZ022-023-034-102200- ROANOKE-BOTETOURT-BEDFORD- 506 PM EDT TUE MAY 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANOKE...NORTHEASTERN CITY OF ROANOKE...SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES UNTIL 6 PM EDT... AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLOVERDALE...MOVING EAST AT 20 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH WIND GUSTS TO 35 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... ROANOKE AIRPORT... BEDFORD... TROUTVILLE... MONTVALE... AND BLUE RIDGE. THIS INCLUDES THE NATIONAL D DAY MEMORIAL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3730 7995 3747 7996 3749 7950 3725 7952 TIME...MOT...LOC 2105Z 277DEG 16KT 3736 7983 RAB
Local storm report, May 10, 5:14 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 S BLUE RIDGE 37.35N 79.82W
05/10/2016 E0.25 INCH BOTETOURT VA TRAINED SPOTTER
&&
JMORROWSpecial weather statement, May 10, 5:41 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 10 2016
VAZ022-033-102230-
ROANOKE-FRANKLIN-
541 PM EDT TUE MAY 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ROANOKE...NORTHWESTERN FRANKLIN AND SOUTHERN CITY OF
ROANOKE...
AT 540 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CAVE SPRING TO NEAR POAGES MILL TO NEAR BENT
MOUNTAIN...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BOONES MILL...
AND BENT MOUNTAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
3711 7979 3705 7985 3709 8011 3712 8013
3711 8016 3711 8018 3715 8014 3726 8013
3727 7986
TIME...MOT...LOC 2140Z 269DEG 12KT 3722 8003 3716 8005 3712 8012
RABSpecial weather statement, May 10, 5:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT TUE MAY 10 2016
VAZ034-045-102245-
CAMPBELL-BEDFORD-
557 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CITY OF LYNCHBURG
AND NORTHEASTERN BEDFORD COUNTIES...
AT 556 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEAKS OF OTTER
SUMMIT...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
FOREST...
BOONSBORO...
AND GOODE.
THIS INCLUDES LYNCHBURG AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3735 7967 3748 7967 3748 7965 3745 7963
3746 7961 3745 7959 3748 7957 3750 7922
3748 7921 3748 7920 3730 7920
TIME...MOT...LOC 2156Z 271DEG 36KT 3740 7956
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:23 PM EDT | Special Weather Statement | RNK | Wythe | 37 min |
| May 10, 3:48 PM EDT | Special Weather Statement | RNK | Craig | 27 min |
| May 10, 4:14 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 46 min |
| May 10, 4:41 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 49 min |
| May 10, 5:06 PM EDT | Special Weather Statement | RNK | Bedford | 54 min |
| May 10, 5:41 PM EDT | Special Weather Statement | RNK | City of Roanoke | 49 min |
| May 10, 5:57 PM EDT | Special Weather Statement | RNK | Bedford | 48 min |
| May 10, 6:26 PM EDT | Special Weather Statement | RNK | Charlotte | 64 min |
| May 10, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 61 min |
| May 10, 6:46 PM EDT | Special Weather Statement | RNK | Bedford | 59 min |
| May 10, 7:18 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| May 10, 7:33 PM EDT | Special Weather Statement | RNK | Campbell | 57 min |
| May 10, 7:58 PM EDT | Special Weather Statement | RNK | Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.